Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Real4

alpha lipoic acid/hypos

Recommended Posts

Real4

Govt warns supplement may cause hypoglycemia

 

The Yomiuri Shimbun (Major Japanese Newspaper)

 

The health ministry is warning the public that a supplement called alpha lipoic acid, which is believed to be effective in reducing weight and slowing aging, may cause spontaneous hypoglycemia, a condition in which people experience tremors and palpitations.

 

At least 17 cases were reported from 2007 to 2009, according to a survey compiled by a research group of the Health, Labor and Welfare Ministry.

 

People with spontaneous hypoglycemia display low blood sugar, despite not having taken any medicine to reduce their blood sugar level. In serious cases, patients may fall into a coma.

 

A variety of factors are believed to cause the condition. But people with a certain pattern of white blood cells tend to develop it when they take medicines or supplements that contains a structure called an SH group. Alpha lipoic acid has an SH group structure.

 

About 8 percent of Japanese are said to have the white blood cell pattern, as do more than 90 percent of people who developed spontaneous hypoglycemia after taking medicines or supplements with SH group structure.

 

According to the research group, 187 patients were diagnosed as suffering from spontaneous hypoglycemia from 2007 to 2009 at 207 medical facilities across the nation.

 

Of these, 19 cases were reported to be connected to some kind of supplements, and 17 of them had taken alpha lipoic acid.

 

In many cases, patients visited doctors for symptoms such as tremors and palpitations, which usually appeared one or two months after they started taking the supplements. However, it is unknown exactly how long they had taken the supplements and how much they had consumed.

 

"Though supplements usually claim to be good for the health, they may produce side effects just as medicines do, depending on how they are taken," said Prof. Yasuko Uchigata of the Diabetes Center of Tokyo Women's Medical University, who led the research group.

 

"People should stop taking a supplement when they notice a health problem, and tell their doctors what kind of supplements they have taken," she added.

 

Alpha lipoic acid is a coenzyme that supports the body's metabolism just like vitamins. Though it initially was treated as a medication, it came to be distributed as a supplement due to a 2004 law revision.

Share this post


Link to post
Share on other sites
dwm042

From the Wikipedia article on lipoic acid:

 

Furthermore, while a racemic mixture of LA has been found to increase the expression of GLUT4, responsible for glucose uptake in cells, RLA has been shown to do so by a greater amount than either the SLA or R/S-LA.

 

Ok, so there is research showing that lipoic acid increases glucose uptake and just now people find that diabetics using lipoic acid unknowingly as a supplement can suffer from hypoglycemia?

 

Just where were the warnings that a diabetic taking, oh, powerful antioxidants with known effects on glucose metabolism really should talk to their doctors first?

Share this post


Link to post
Share on other sites
MCS

I take up to 3000mg of ALA, never came close to a hypo yet, must be taking the wrong kind. Sure would be easy if thats all there was to it.

Share this post


Link to post
Share on other sites
foxl
I take up to 3000mg of ALA, never came close to a hypo yet, must be taking the wrong kind. Sure would be easy if thats all there was to it.

 

YEP. While it seems to show promise and there are TONS of articles in PubMed (I mean, not like all by one researcher or group), I have no idea ...

Share this post


Link to post
Share on other sites
foxl

particularly in light of this:

 

Diabetes Res Clin Pract. 2009 Jan;83(1):e19-20. Epub 2008 Dec 12.

Drug-induced insulin autoimmune syndrome.

 

Uchigata Y, Hirata Y, Iwamoto Y.

 

Diabetes Center, Tokyo Women's Medical University School of Medicine, Tokyo, Japan. uchigata@dmc.twmu.ac.jp

Abstract

 

Although insulin autoimmune syndrome (IAS) was found to be strongly related with methimazole, rapidly increasing numbers of cases with alpha lipoic acid-induced IAS have been confirmed to be reported since 2003. As alpha lipoic acid has gained popularity as a supplement for dieting and anti-aging, a warning should be issued.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.